Kansas, 2006

Hail and Damaging Winds in Kansas, June 23 to 24, 2006

June 23 to 24, 2006 · NWS GLD · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:07 PM MST, 10 hours 39 minutes earlier.

Area forecast discussion, Jun 23, 1:07 PM MST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT FRI JUN 23 2006

.SHORT TERM... (TONIGHT - MONDAY)
TONIGHT...SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS SUPPORTING
SURFACE COLD FRONT WHICH AT 18Z THIS AFTERNOON WAS JUST ENTERING THE
FAR NORTHWEST PART OF NEBRASKA. EXPECTATION IS THAT CONVECTION WILL
BE ONGOING ALONG/BEHIND THIS FRONT AS IT CONTINUES SOUTH INTO THE
CWA TONIGHT. THIS WILL ALLOW PLENTY OF TIME FOR DISCRETE STORMS TO
ORGANIZE INTO AN MCS...WHICH WILL MOVE THROUGH THE EASTERN CWA
DURING THE OVERNIGHT HOURS. OTHER ISOLATED STORMS MAY DEVELOP THIS
AFTERNOON IN FAVORED TERRAIN AREAS OF EASTERN COLORADO...AS WELL AS
IN THE DEVELOPING MOISTURE AXIS OVER THE EASTERN CWA.

SATURDAY AND SUNDAY...COULD BE SOME LINGERING -TRW IN THE MORNING
HOURS ON SATURDAY AS MCS DISSIPATES TO THE SOUTH. GOOD LOW LEVEL
UPSLOPE WILL BE IN PLACE BEHIND THE MCS ACROSS THE CENTRAL HIGH
PLAINS. EXPECT CONVECTION TO DEVELOP RELATIVELY EARLY ALONG FRONT
RANGE OF NORTHERN COLORADO...THEN SLIDE SOUTHEAST AND BRING A CHANCE
FOR THUNDERSTORMS TO WESTERN PART OF THE CWA IN THE AFTERNOON.
MODELS WANT TO DEVELOP A SECONDARY CLUSTER OF CONVECTION IN
SOUTHEAST WYOMING SATURDAY EVENING AND ADVECT IT INTO THE CWA LATE
SATURDAY NIGHT AND INTO SUNDAY. RATHER SKEPTICAL OF THIS SINCE
BOUNDARY LAYER WILL COOL/STABILIZE SATURDAY NIGHT AND CONVECTION
WOULD HAVE TO BE ELEVATED. FORECAST BUFKIT SOUNDINGS FROM THE ETA DO
SHOW SOME TALL SKINNY ELEVATED CAPE...HOWEVER THE GFS SOUNDINGS HAVE
NONE. THIS PROBLEM PERSISTS INTO SUNDAY AND IT BECOMES DIFFICULT TO
FILTER CONVECTIVE FEEDBACK NOISE FROM THE MODELS. HOWEVER IT APPEARS
BY SUNDAY THAT BETTER INSTABILITY AND MOISTURE WILL BE PUSHED WEST
AGAINST THE FRONT RANGE OF COLORADO. WON/T BE GOING DRY THESE
PERIODS...BUT WILL UNDERCUT MOS POPS.

MONDAY APPEARS TO BE A MORE TYPICAL UPSLOPE REGIME DAY AS FAR AS
CONVECTION IS CONCERNED. MOISTURE/INSTABILITY BEST IN COLORADO WHERE
CONVECTION SHOULD INITIATE WITH DAYTIME HEATING. FORECAST 0-6KM MEAN
WINDS DO HAVE A RATHER LARGE NORTHERLY COMPONENT...SO SOME QUESTION
HOW FAR EAST ANY STORMS WILL MANAGE TO PROPAGATE. WILL LIMIT SLIGHT
CHANCES TO COLORADO AT THIS TIME FOR THAT REASON.

.LONG TERM... (TUESDAY - FRIDAY)
UPPER PATTERN THIS PERIOD WILL BE VERY STAGNANT...FEATURING A RIDGE
AXIS JUST WEST OF THE ROCKIES...AND TROUGHS ALONG THE PACIFIC COAST
OF CANADA AND NEAR THE GREAT LAKES. THIS WILL PLACE THE CENTRAL HIGH
PLAINS UNDER OR NEAR NORTHWEST FLOW ALOFT. ANY SUBTLE SHORTWAVE IN
THAT FLOW WOULD USUALLY BE ENOUGH TO INITIATE CONVECTION. THE AREA
WOULD ALSO BE VULNERABLE TO WEAK SURFACE COOL SURGES /UPSLOPE FLOW/
COMING DOWN THE CENTRAL PLAINS. ALL IN ALL...FEEL CANNOT IMPROVE
MUCH ON CLIMATOLOGY IN THIS PATTERN...AND WILL CONTINUE TO HAVE A
MENTION OF MAINLY EVENING THUNDERSTORMS EACH DAY. DO NOT SEE ANY
EXTREMES IN TEMPERATURES...AND WILL NOT STRAY FAR FROM CLIMO HERE
EITHER WITH HIGHS IN THE 80S AND LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK
Hazardous weather outlook, Jun 23, 9:26 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT FRI JUN 23 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1126 AM CDT FRI JUN 23 2006 /1026 AM MDT FRI JUN 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TROUGH OF LOW PRESSURE WILL EXTEND FROM CENTRAL SOUTH DAKOTA TO
NORTHEAST COLORADO. A FEW STORMS MAY DEVELOP ALONG THE TROUGH THIS
AFTERNOON IN NORTHEAST COLORADO AND SOUTHWEST NEBRASKA. SHOULD THE
STORMS DEVELOP...THEY WILL MOVE TOWARD THE SOUTH AND WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A
LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE
TROUGH IN WESTERN NEBRASKA AND MOVE SOUTHEAST ACROSS THE TRI-
STATE AREA LATER TONIGHT...PRIMARILY EAST OF A LINE FROM WRAY
COLORADO TO TRIBUNE KANSAS. SOME OF THESE STORMS MAY BE SEVERE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSTABLE AIR MASS WILL AGAIN BRING THE POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS THE TRI-STATE AREA SATURDAY AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE MAIN
THREATS. A FEW STORMS WILL ALSO PRODUCE HEAVY RAIN AND THE
POSSIBILITY OF LOCALIZED FLOODING. THE BEST CHANCE OF SEVERE
WEATHER WILL OCCUR WEST OF A LINE FROM YUMA COLORADO TO RUSSELL
SPRINGS KANSAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOONS
AND EVENINGS FOR MOST DAYS SUNDAY THROUGH THURSDAY. THE MAIN
THREAT WITH THE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
OVERNIGHT TONIGHT.

In the hours before

Special weather statement, Jun 23, 9:53 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 PM MDT FRI JUN 23 2006

KSZ003-NEZ080-081-240600-
DECATUR-HITCHCOCK-RED WILLOW-
1153 PM CDT FRI JUN 23 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DECATUR COUNTY IN NORTHWEST KANSAS...HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA AND RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SEVERE THUNDERSTORMS 20 MILES NORTHEAST OF HAYES CENTER...
MOVING SOUTHEAST AT 50 MPH.

NICKEL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 65 MPH ARE EXPECTED
WITH THIS LINE OF STORMS.

PEOPLE IN EASTERN HITCHCOCK...NORTHWESTERN DECATUR AND RED WILLOW
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Norton

When
June 23, 11:46 PM MST to June 24, 11:46 PM MST
Where
Norton County, Norton
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.833, -99.883

Hail, Norton

When
June 24, 12:03 AM MST
Where
Norton County, Norton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -99.883

Thunderstorm Wind, Graham

When
June 24, 12:33 AM MST
Where
Graham County, Hill City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -99.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517961, 5517962, 5517963.